Severe hypertension in childhood due to prolonged skin application of a mineralocorticoid ointment

Antonio Bartorelli, Andrea Rimondini

Research output: Contribution to journalArticlepeer-review

Abstract

We report the case of a 9-year-old boy suffering from exzematous dermatitis who was treated for 6 years with a daily dose of 100 mg of a dermatological ointment containing 9α-fluoroprednisolone-21-acetate. At examination the patient”s blood pressure was persistently 230/160 mm Hg and was considered essential in origin after secondary forms of arterial hypertension had been excluded. Treatment with nifedipine and labetalol lowered the blood pressure to 150/100 mm Hg. When we became aware of the dermatological treatment, we advised its discontinuance. In the subsequent 7 days, the blood pressure fell to hypotensive levels (75/40 mm Hg) and then became normal a few days after discontinuance of the antihypertensive therapy. This case suggests that prolonged use of topical steroids, commonly prescribed for skin diseases, may cause hypertension, especially in childhood.

Original languageEnglish
Pages (from-to)586-588
Number of pages3
JournalHypertension
Volume6
Issue number4
Publication statusPublished - 1984

Keywords

  • 9α-fluoroprednisolone-21-acetate
  • Hypertension in childhood
  • Topical mineralocorticoids

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Severe hypertension in childhood due to prolonged skin application of a mineralocorticoid ointment'. Together they form a unique fingerprint.

Cite this